What Happens During an Opioid Overdose?

What Happens During an Opioid Overdose?

An overdose is a horrible thing to happen to anyone. It is one of the many risks that people who abuse drugs struggle with every day. Unfortunately, no one plans on overdosing. It’s not something that any drug user can prepare for – but unfortunately, with heavy drug use it’s something that’s bound to happen eventually.

But what exactly happens during an overdose? What causes an overdose to happen? Today, we here at Holy Cross Services want to give a better understanding of what happens during an overdose. With a better understanding, perhaps we as a society can help stop them from happening through education.

 

More Drugs Than the Body Can Handle

An overdose happens when the body ingests more drugs than it can handle. This is because when you take a drug, it makes changes to your body. At some point, those changes both in your body and brain chemistry are going to alter how your body functions.

Namely, your metabolism takes the biggest hit. When the body ingests more drugs than it can handle, your metabolism simply cannot detoxify the drug faster than it is being absorbed. The unintended side effects of the drug can then take over.

 

What Happens During An Overdose?

When your body is going through an overdose, there are many changes that are going on inside your body. While overdoses are not always fatal, many times they can be. This is due to the slowing down and sometimes complete stoppage of the central nervous system.

When you overdose, your breathing becomes shallow due to a repressed respiratory system. This means that less and less oxygen is going to your brain. Even if one survives an overdose, it can cause permanent brain damage due to this lack of oxygen. On top of that, someone who is overdosing may also experience full-on seizures as their body cannot handle the drugs in the system.

 

An overdose is an awful thing to go through and is also a terrible thing to witness. However, but knowing what happens during an overdose we can educate on the dangers and hopefully reduce the amount of overdoses that happen. If you or someone you know is at risk of an overdose due to heavy drug usage, contact Holy Cross Services today!

Share this post